Alert archive / California / Small Craft Advisories in 2018

Small Craft Advisory 7, NWS San Diego, CA

March 14, 2018

NWS San Diego, CA issued this small craft advisory at Mar 14, 2018, 1:32 PM PDT. It took effect at Mar 14, 2018, 11:00 PM PDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2018, 1:32 PM PDT (20:32 UTC)
In effect from
Mar 14, 2018, 11:00 PM PDT
Expired
Mar 16, 2018, 1:45 AM PDT
In force
27 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

065 
WHUS76 KSGX 142032
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
132 PM PDT Wed Mar 14 2018

...GUSTY WINDS AND ROUGH SEAS TONIGHT INTO FRIDAY MORNING...

PZZ750-775-150500-
/O.NEW.KSGX.SC.Y.0007.180315T0600Z-180316T1200Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
132 PM PDT Wed Mar 14 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 AM
PDT FRIDAY...

The National Weather Service in San Diego has issued a Small
Craft Advisory...which is in effect from 11 PM this evening to
5 AM PDT Friday. 

* Winds...Northwest 15 to 20 kts with gusts to 25 kts. Strongest 
  winds in the outer waters near San Clemente island. Winds will 
  weaken Friday morning.

* Waves/Seas...Combined seas 5 to 9 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
5 follow-up statements
087 
WHUS76 KSGX 150440
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
940 PM PDT Wed Mar 14 2018

...GUSTY WINDS AND ROUGH SEAS LATE TONIGHT THROUGH THURSDAY 
NIGHT...

PZZ750-775-151300-
/O.CON.KSGX.SC.Y.0007.180315T0600Z-180316T1200Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
940 PM PDT Wed Mar 14 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* Winds...Northwest 15 to 20 kts with gusts to 25 kts, mainly late
  tonight and Thursday. Strongest winds in the outer waters near 
  San Clemente island. Winds will weaken Friday morning. 

* Waves/Seas...Combined seas 5 to 9 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

Maxwell
445 
WHUS76 KSGX 151146
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
446 AM PDT Thu Mar 15 2018

...GUSTY WINDS AND ROUGH SEAS LATE TONIGHT THROUGH THURSDAY
NIGHT...

PZZ750-775-152000-
/O.CON.KSGX.SC.Y.0007.000000T0000Z-180316T1200Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
446 AM PDT Thu Mar 15 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* Winds...Northwest 15 to 20 kts with gusts to 25 kts, mainly
  through this afternoon. Strongest winds in the outer waters 
  near San Clemente island. Winds will weaken Friday morning. 

* Waves/Seas...Combined seas 5 to 9 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

SS
586 
WHUS76 KSGX 151953
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
1253 PM PDT Thu Mar 15 2018

...GUSTY WINDS AND ROUGH SEAS THROUGH TONIGHT...

PZZ750-775-160500-
/O.CON.KSGX.SC.Y.0007.000000T0000Z-180316T1200Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
1253 PM PDT Thu Mar 15 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* Winds...Northwest 15 to 20 kts with gusts to 25 kts, mainly 
  through this afternoon. Strongest winds in the outer waters 
  near San Clemente island. Winds will weaken Friday morning. 

* Waves/Seas...Combined seas 5 to 9 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
119 
WHUS76 KSGX 160317
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
817 PM PDT Thu Mar 15 2018

...GUSTY WINDS AND ROUGH SEAS THROUGH TONIGHT...

PZZ750-775-161200-
/O.CON.KSGX.SC.Y.0007.000000T0000Z-180316T1200Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
817 PM PDT Thu Mar 15 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* Winds...Northwest at 10 to 15 kts with gusts to 20 kts.
  Strongest in the outer waters near San Clemente Island. Winds 
  will weaken quickly Friday morning. 

* Waves/Seas...Combined seas 5 to 9 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

Albright
374 
WHUS76 KSGX 160845
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
145 AM PDT Fri Mar 16 2018

PZZ750-775-160945-
/O.CAN.KSGX.SC.Y.0007.000000T0000Z-180316T1200Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
145 AM PDT Fri Mar 16 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in San Diego has cancelled the Small
Craft Advisory. 

Winds and seas have dropped below Small Craft criteria, therefore
the Small Craft Advisory has been cancelled. Another period of
gusty west to northwest winds is possible Saturday afternoon
through Sunday morning.

$$

SS

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this small craft advisory went out at Mar 14, 1:25 PM PDT, 7 minutes earlier.

Area forecast discussion, Mar 14, 1:25 PM PDT, 7 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
125 PM PDT Wed Mar 14 2018

.SYNOPSIS...

Two disturbances associated with a West Coast trough will bring
periods of rain and high elevation mountain snow to Southern
California through Saturday. The first impulse will bring light rain
tonight through Thursday morning, followed by a second system that
will bring precipitation Friday through Saturday morning. The
weather looks dry Sunday and Monday, but a strong Pacific storm is
poised to bring more rain during the middle of next week.

&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

The first wave of rain has come and gone, and the sun has broken
through the cloud deck in most areas. Rain totals ranged from 2.19"
at Running Springs in the San Bernardino Mountains, to 0.01" at the
San Diego Airport. No rain was reported in the lower deserts with
this system. A rainfall summary was issued at noon and is headlined
on our webpage. This was a warm system and we didn't have any
reports of snow in the mountains.

West winds have increased today with peak gusts of 62 mph at Volcan
Mountain and 54 mph at Harrison Park in the San Diego County Mtns.
Lucerne Valley in the high deserts had a gust to 42 mph. A Wind
Advisory is in effect for the mtns and deserts through this evening.

The next shortwave is not far off, just north of Pt Conception, and
will trek southward across SoCal tonight. The IR satellite shows
enhanced clouds over the Central Valley, and radar is already
showing rain moving into Santa Barbara county this afternoon. The
bulk of the precipitation will arrive in SoCal between Midnight and 6
AM, followed by scattered showers ending from NW to SE during the
day, and lingering longest in the mountains and foothills. Rain
amounts will range from 0.05-0.25" in the coastal and valley areas,
and from 0.25"-1.00" in the mountains and foothills. The high
deserts may see a little bit of light rain, but the lower deserts
will once again be spared any precipitation. Snow levels will be a
little lower with this slightly more dynamic system, falling to 5000-
5500 feet Thursday morning.

Thursday night we will be between systems with a period of dry
weather into Friday morning. A second shortwave will bring another
round of precip midday Friday into Saturday for more scattered
showers and even lower snow levels. These features don't have an
atmospheric river to tap into, but there will be enough moisture to
generate light to moderate showers, with enhanced amounts in the
mountains and foothills.

Sunday and Monday will be dry under weak ridging aloft. Then it gets
interesting. Both the ECMWF and GFS are projecting an atmospheric
river to take aim at the Southern California the middle of next week
with Precipitable Water values between 1.50-1.75". It's still 7 days
out, but the consistency of the long range progs bring a swath of
deep layer moisture into the region is something to keep an eye on.
The GFS brings it in on Wednesday, the ECMWF on Thursday.

&&

.AVIATION... 142010Z...Coast/Valleys/Mountains...Mostly SCT clouds
blo 3000 ft MSL with BKN layers 5000-20000 ft MSL through 01Z Thu.
Higher terrain will be obscured by clouds and fog, with areas of vis
1-3 miles. Expect increasing low clouds aft 01Z with bases around
1500 ft MSL with locally lower cigs during showers aft 04Z. Showers
tapering off aft 16Z Thu with low clouds becoming SCT.

Mountain crests and desert mountain slopes will have areas of wind
20-30 kt with gusts 40 kt, producing mdt up/downdrafts and LLWS over
and east of the mtns through this evening.

Deserts...SCT-BKN clouds at multiple layers above 8000 feet MSL and
unrestricted vis will continue into Thursday.

&&

.MARINE...
Winds are expected to increase from the west, producing near
hazardous conditions tonight and Thursday, and again Friday night.
Otherwise, no hazardous marine weather is expected through Sunday.
Occasional showers will continue today through Saturday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Small Craft Advisory from 11 PM this evening to 5 AM PDT Friday
     for Apple and Lucerne Valleys-Coachella Valley-Riverside
     County Mountains-San Bernardino County Mountains-San Diego
     County Deserts-San Diego County Mountains-San Gorgonio Pass
     Near Banning-Santa Ana Mountains and Foothills.

     Wind Advisory until 11 PM PDT this evening for Apple and Lucerne
     Valleys-Coachella Valley-Riverside County Mountains-San
     Bernardino County Mountains-San Diego County Deserts-San
     Diego County Mountains-San Gorgonio Pass Near Banning.

PZ...Small Craft Advisory from 11 PM this evening to 5 AM PDT Friday
     for Coastal Waters from San Mateo Point to the Mexican
     Border and out to 30 nm-Waters from San Mateo point to the
     Mexican Border Extending 30 to 60 nm out including San
     Clemente Island.
&&

PUBLIC...Moede
AVIATION/MARINE...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 2:08 AM PDTWind AdvisorySGXRiverside, San Bernardino, San Diego21 hr

Nearby

Small Craft Advisories in California, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.